A novel single-gamma approximation to the sum of independent gamma variables, and a generalization to infinitely divisible distributions. (English) Zbl 1348.62045

Summary: It is well known that the sum \(S\) of \(n\) independent gamma variables – which occurs often, in particular in practical applications – can typically be well approximated by a single gamma variable with the same mean and variance (the distribution of \(S\) being quite complicated in general). In this paper, we propose an alternative (and apparently at least as good) single-gamma approximation to \(S\). The methodology used to derive it is based on the observation that the jump density of \(S\) bears an evident similarity to that of a generic gamma variable, \(S\) being viewed as a sum of \(n\) independent gamma processes evaluated at time \(1\). This observation motivates the idea of a gamma approximation to \(S\) in the first place, and, in principle, a variety of such approximations can be made based on it. The same methodology can be applied to obtain gamma approximations to a wide variety of important infinitely divisible distributions on \(\mathbb{R}_{+}\) or at least predict/confirm the appropriateness of the moment-matching method (where the first two moments are matched); this is demonstrated neatly in the cases of negative binomial and generalized Dickman distributions, thus highlighting the paper’s contribution to the overall topic.


62E17 Approximations to statistical distributions (nonasymptotic)
60G50 Sums of independent random variables; random walks
60G51 Processes with independent increments; Lévy processes
Full Text: DOI Euclid


[1] Babich, F. and Lombardi, G., Statistical analysis and characterization of the indoor propagation channel., IEEE Trans. Commun. 48 (2000) 455-464.
[2] Bondesson, L., On the Lévy measure of the lognormal and the logCauchy distributions., Methodol. Comput. Appl. Probab. 4 (2002) 243-256. · Zbl 1015.60009 · doi:10.1023/A:1022533817579
[3] Covo, S., The moments of a compound Poisson process with exponential or centered normal jumps., J. Probab. Stat. Sci. 7 (2009) 91-100.
[4] Covo, S., One-dimensional distributions of subordinators with upper truncated Lévy measure, and applications., Adv. Appl. Prob. 41 (2009) 367-392. · Zbl 1169.60316 · doi:10.1239/aap/1246886616
[5] Covo, S., On approximations of small jumps of subordinators with particular emphasis on a Dickman-type limit., J. Appl. Prob. 46 (2009) 732-755. · Zbl 1186.60041 · doi:10.1239/jap/1253279849
[6] Efthymoglou, G. and Aalo, V., Performance of RAKE receivers in Nakagami fading channel with arbitrary fading parameters., Electron. Lett. 31 (1995) 1610-1612.
[7] Guenther, W.C., A simple approximation to the negative binomial (and regular binomial)., Technometrics 14 (1972) 385-389. · Zbl 0254.60011 · doi:10.2307/1267429
[8] Heath, Jr., R.W., Wu, T., Kwon, Y.H. and Soong, A.C.K., Multiuser MIMO in distributed antenna systems with out-of-cell interference., IEEE Trans. Signal Process. 59 (2011) 4885-4899. · Zbl 1392.94017 · doi:10.1109/TSP.2011.2161985
[9] Jensen, D.R. and Solomon, H., A Gaussian approximation to the distribution of a definite quadratic form., J. Amer. Statist. Assoc. 67 (1972) 898-902. · Zbl 0254.62013 · doi:10.2307/2284657
[10] Moschopoulos, P.G., The distribution of the sum of independent gamma random variables., Ann. Inst. Statist. Math. 37 (1985) 541-544. · Zbl 0587.60015 · doi:10.1007/BF02481123
[11] Nadarajah, S., A review of results on sums of random variables., Acta Appl. Math. 103 (2008) 131-140. · Zbl 1146.60012 · doi:10.1007/s10440-008-9224-4
[12] Penrose, M.D. and Wade, A.R., Random minimal directed spanning trees and Dickman-type distributions., Adv. Appl. Prob. 36 (2004) 691-714. · Zbl 1068.60023 · doi:10.1239/aap/1093962229
[13] Sato, K.I., Lévy Processes and Infinitely Divisible Distributions . Cambridge University Press, Cambridge (1999). · Zbl 0973.60001
[14] Sim, C.H., Point processes with correlated gamma interarrival times., Statist. Probab. Lett. 15 (1992) 135-141. · Zbl 0770.60053 · doi:10.1016/0167-7152(92)90126-P
[15] Stewart, T., Strijbosch, L., Moors, J. and Batenburg, P.V., A simple approximation to the convolution of gamma distributions (revision of DP 2006-27). Discussion Paper 2007-70, Tilburg University, Center for Economic Research, (2007).
[16] Tankov, P., Lévy processes in finance: inverse problems and dependence modelling. PhD thesis, École Polytechnique, (2004). · Zbl 1192.91009
[17] Yu, Y., Relative log-concavity and a pair of triangle inequalities., Bernoulli 16 (2010) 459-470. · Zbl 1248.60028 · doi:10.3150/09-BEJ216
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.